Vincristine-induced central neurotoxicity in a collie homozygous for the ABCB1Δ mutation
Related Experiment Video
Updated: May 27, 2026

Intravitreal Injections in the Ovine Eye
Published on: July 5, 2022
L Krugman1, J N Bryan, K L Mealey
1Department of Veterinary Clinical Sciences, Washington State University, Pullman, Washington, USA.
Abstract:
A six-year-old, neutered, female collie was presented to an oncology specialty service after developing tetraparesis and self-mutilation that progressively worsened while receiving chemotherapy for lymphoma. Neurologic examination revealed ataxia, paresis and diminished conscious proprioception in all limbs with entire spinal reflexes. Magnetic resonance imaging of the brain and spinal cord was normal. Electromyography of the limbs ruled out a vincristine-induced peripheral neuropathy. Cerebrospinal fluid analysis and cerebrospinal fluid and serum testing for Neospora and Toxoplasma were normal. Results of MDR1 genotyping revealed that the dog was homozygous for the ABCB1-1Δ (MDR1) mutation. This clinical presentation strongly resembled the effects seen from inadvertent intrathecal administration of vincristine in humans. Dogs that are homozygous for the ABCB1-1Δ (MDR1) mutation should not receive standard dosages of chemotherapy drugs known to be eliminated by P-glycoprotein, the gene product of ABCB1. Testing for this mutation is strongly recommended before chemotherapy initiation for at-risk breeds.
Related Concept Videos
Toxicity Testing in Animals
Chemotherapy-Induced Nausea and Vomiting: Neurokinin-1 Receptor Antagonists
Drug toxicity: Idiosyncratic Reactions
Drug Toxicity: Risk factors
Drug Toxicity: Allergic Reactions
Drug Toxicity: Overview

